Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jun 26, 2009, 8:46 PM CDT for Burleigh County, North Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 8:46 PM CDT (01:46 UTC)
- Expired
- Jun 26, 2009, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 4 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 8:56 PM CDT | HEAVY RAIN 3.2 | 4 E Bismarck, ND | STILL RAINING. |
| Jun 26, 10:22 PM CDT | HEAVY RAIN 3.6 | 4 E Bismarck, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 270146
FFWBIS
NDC015-270430-
/O.NEW.KBIS.FF.W.0008.090627T0146Z-090627T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1130 PM CDT
* AT 843 PM CDT...NATIONAL WEATHER SERVICE EMPLOYEE REPORTED STREET
FLOODING IN BISMARCK DUE TO SLOW MOVING THUNDERSTORMS WITH VERY
HEAVY RAINFALL. MANHOLE COVERS ARE BEING FORCED UP BY EXCESSIVE
RUNOFF. SPECIAL CARE SHOULD BE TAKEN WHEN DRIVING THROUGH
STANDING WATER ON CITY STREETS...ESPICIALLY AT NIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4679 10079 4691 10085 4689 10061 4670 10061
4670 10073
$$
HEINERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:20 AM CDT, 16 hours 26 minutes earlier.
Area forecast discussion, Jun 26, 4:20 AM CDT, 16 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT FRI JUN 26 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES 700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS. CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY. .LONG TERM...MONDAY THROUGH THURSDAY... EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED THUNDERSTORMS MAINLY ACROSS THE NORTH. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051. && TSW/WAA
Hazardous weather outlook, Jun 26, 7:24 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 724 PM CDT FRI JUN 26 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 724 PM CDT FRI JUN 26 2009 /624 PM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH AND TORNADO WATCH ARE IN EFFECT FOR ALL BUT EXTREME WESTERN NORTH DAKOTA TONIGHT. A FLASH FLOOD WATCH IS ALSO IN EFFECT UNTIL EARLY SATURDAY. NUMEROUS SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA FRIDAY NIGHT WITH LARGE HAIL...STRONG WINDS AND TORNADOES POSSIBLE. HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR THE LATEST WARNINGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. SAVADEL
In the hours before
Local storm report, Jun 26, 7:19 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 N MARTIN 47.87N 100.11W
06/26/2009 E1.25 INCH PIERCE ND TRAINED SPOTTER
&&
ASCHLAGLocal storm report, Jun 26, 7:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
748 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 5 SE TURTLE LAKE 47.48N 100.81W
06/26/2009 E1.00 INCH MCLEAN ND TRAINED SPOTTER
&&
ASCHLAGLocal storm report, Jun 26, 7:51 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
751 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 5 SSE GLEN ULLIN 46.75N 101.77W
06/26/2009 E60 MPH MORTON ND TRAINED SPOTTER
60 MPH ESTIMATED WIND GUST. HALF AN INCH OF RAIN.
&&
ASCHLAGLocal storm report, Jun 26, 7:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST FORT STEVENSON STATE PA 47.60N 101.42W
06/26/2009 E60 MPH MCLEAN ND TRAINED SPOTTER
60 MPH ESTIMATED WIND GUST.VISIBILITY LESS THAN 100 FEET.
&&
ASCHLAGLocal storm report, Jun 26, 7:57 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FUNNEL CLOUD 15 W MANDAN 46.83N 101.21W
06/26/2009 MORTON ND PUBLIC
&&
ASCHLAGLocal storm report, Jun 26, 8:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 6 W TURTLE LAKE 47.52N 101.02W
06/26/2009 E2.75 INCH MCLEAN ND PUBLIC
&&
ASCHLAGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 63 min |
| Jun 26, 7:17 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Jun 26, 7:22 PM CDT | Tornado Warning | BIS | Morton | 23 min |
| Jun 26, 7:29 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 46 min |
| Jun 26, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 38 min |
| Jun 26, 7:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Grant, Morton | 62 min |
| Jun 26, 7:55 PM CDT | Tornado Warning | BIS | Burleigh, Morton | 35 min |
| Jun 26, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Kidder, McHenry, McLean and 8 more | 52 min |
| Jun 26, 8:33 PM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jun 26, 8:33 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jun 26, 8:49 PM CDT | Flash Flood Warning | BIS | Ward | 3 hr |
| Jun 26, 9:13 PM CDT | Flash Flood Warning | BIS | Burleigh, Kidder, Morton, Sheridan, Wells | 3 hr |
| Jun 26, 11:52 PM CDT | Areal Flood Advisory | BIS | Burleigh, Kidder, Morton, Sheridan, Wells | 6 hr |
| Jun 27, 12:00 AM CDT | Areal Flood Advisory | BIS | Ward | 6 hr |
| Jun 27, 2:54 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 36 min |
| Jun 27, 2:58 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 43 min |
| Jun 27, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 50 min |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.